Advertisement

What should I do if my blood glucose level goes down?

Low blood glucose (hypoglycemia) can make you feel shaky, weak, confused, irritable, hungry, or tired. You may sweat a lot or get a headache. If you have these symptoms, check your blood glucose. If it is below 70, have one of the following right away:

Three or four glucose tablets One serving of glucose gel-the amount equal to 15 grams of carbohydrate Half a cup (4 oz.) of any fruit juice Half a cup (4 oz.) of a regular (not diet) soft drink One cup (8 oz.) of milk Five or six pieces of hard candy One tablespoon of sugar or honey After 15 minutes, check your blood glucose again. If it's still too low, have another serving. Repeat these steps until your blood glucose level is 70 or higher. If it will be an hour or more before your next meal, have a snack as well.

This answer is based on source information from the National Institute of Diabetes and Digestive and Kidney Diseases.

Continue Learning about Diabetes

How to Develop Your Diabetes Action Plan
How to Develop Your Diabetes Action Plan
Managing diabetes requires care, commitment and planning. With your diagnosis, it’s helpful to develop an action plan that is specific to you. To dev...
Read More
What is a hemoglobin A1c measurement?
HealthyWomenHealthyWomen
If you have diabetes, your doctor should measure your A1C level a minimum of two times a year. (If y...
More Answers
9 Keys to Preventing and Treating Diabetic Foot Issues
9 Keys to Preventing and Treating Diabetic Foot Issues9 Keys to Preventing and Treating Diabetic Foot Issues9 Keys to Preventing and Treating Diabetic Foot Issues9 Keys to Preventing and Treating Diabetic Foot Issues
Being proactive can help keep your feet healthy.
Start Slideshow
Why Is There Such a Prevalence of Diabetes Today?
Why Is There Such a Prevalence of Diabetes Today?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.